Virginia, 2012

Hail and Damaging Winds in Virginia, June 22 to 30, 2012

June 22 to 30, 2012 · NWS LWX · 30 events in 10 counties and zones

An upper-level trough and associated cold front moved across Maryland, northern Virginia and eastern West Virginia during the afternoon and evening of the 22nd. High humidity and instability values provided the ingredients for severe storms to develop early in the afternoon and linger into the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level trough and associated cold front moved across Maryland, northern Virginia and eastern West Virginia during the afternoon and evening of the 22nd. High humidity and instability values provided the ingredients for severe storms to develop early in the afternoon and linger into the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 22, 8:25 AM EST, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 22, 8:25 AM EST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
925 AM EDT FRI JUN 22 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON INTO TONIGHT.
HIGH PRESSURE AT THE SURFACE WILL BUILD OVERHEAD FOR THE WEEKEND.
ANOTHER COLD FRONT WILL PASS THROUGH THE AREA MONDAY. AN UPPER
LEVEL TROUGH MAY SET UP ACROSS THE MID-ATLANTIC DURING THE MIDDLE
OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT CURRENTLY STRETCHES FROM CENTRAL NY BACK THROUGH THE OHIO
VALLEY INTO THE LOWER MISSISSIPPI RIVER VALLEY. A LEE TROUGH IS ALSO
POSITIONED OVER THE EASTERN CWFA THIS MORNING. VISIBLE SATELLITE
IMAGERY SHOWS SOME MID LEVEL CLOUDS ACROSS PORTIONS OF THE CWFA
THIS MORNING. STILL A FEW SHOWERS ACROSS NE MD THIS MORNING...BUT
SHOULD EVENTUALLY DISSIPATE.

LATEST RUN OF THE HRRR SHOWS CONVECTION STARTING TO BREAK OUT
BETWEEN NOON AND 1 PM IN THE WEST...AND MIGRATING EASTWARD THROUGH
THE AFTERNOON. THIS CONVECTION WILL DEVELOP ALONG AND AHEAD OF A
COLD FRONT...AND MOST LIKELY FOCUS ALONG THE LEE TROUGH LATER THIS
AFTERNOON INTO THE EARLY EVENING HOURS.

MODIFIED 12Z SOUNDINGS HAS A VERY NICE INVERTED V STRUCTURE. WILL BE
A HIGH CAPE/LOW SHEAR EVENT...WITH PULSE TYPE SEVERE THUNDERSTORMS.
ALSO...MID LEVEL LAPSE RATES THIS MORNING ARE STEEPER THAN THE 06Z
FORECASTED LAPSE RATES FROM THE NAM.

UPDATED THE HOURLY TEMP/DEWPOINT/SKY GRIDS FOR CURRENT OBS. IN
ADDITION...TRIED TO TIME AFTERNOON CONVECTION SIMILAR TO THE HRRR
SOLUTION.
&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
COLD FRONT WILL HAVE MOVED OFF THE COAST BY 12Z SATURDAY...TAKING
ANY LINGERING SHOWERS WITH IT. HIGH PRESSURE BUILDS IN BEHIND THE
FRONT SATURDAY AFTERNOON AND SATURDAY NIGHT FOR DRY
CONDITIONS/CLEARING SKIES. DEWPOINTS ARE FORECAST TO DROP INTO THE
50S BY THIS TIME...SO IT WILL FEEL LESS HUMID.

HIGH PRESSURE MOVES OFF THE COAST ON SUNDAY. RETURN FLOW WILL START
TO INCREASE DEWPOINTS/MOISTURE. MAY SEE A LEE TROUGH DEVELOP AND
THIS ALONG WITH TERRAIN MAY ALLOW ISOLATED THUNDERSTORMS TO POP IN
THE AFTERNOON. COLD FRONT WILL THEN APPROACH SUNDAY NIGHT. WITH LOSS
OF DAYTIME HEATING CHANCE OF THUNDER IS MINIMAL...BUT CAN/T RULE OUT
A FEW PRE-FRONTAL SHOWERS IN MOIST AIR SUNDAY NIGHT.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
NEXT COLD FRONT IS FORECAST TO MOVE ACROSS THE CWA ON MONDAY...WITH
A CHANCE OF SHOWERS AND THUNDERSTORMS. ECMWF IS FASTER AND SUGGESTS
AND EARLY MONDAY PASSAGE...BUT PREFER A SLOWER SOLUTION WHICH
WOULD COINCIDE WITH DAYTIME HEATING.

DURING THE MIDDLE OF THE WEEK...BOTH GFS AND ECMWF SHOW AN UPPER
TROUGH SETTING UP ACROSS THE NORTHEAST PORTION OF THE CONUS. THIS
WOULD PUSH SOME COOLER AIR INTO THE MID-ATLANTIC...BUT COULD ALSO
LEAD TO SOME CLOUDS AND POSSIBLY CHANCES OF SHOWERS IF SHORTWAVES
ROTATE AROUND THE TROUGH. CONFIDENCE THIS FAR OUT IS LOW AND THUS
KEPT THE GENERAL DRY FORECAST IN GRIDS.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
MID AND LOW LEVEL CLOUDS ACROSS THE CWFA THIS MORNING...HOWEVER ANY
CIGS ARE WELL ABOVE 3 KFT. SCT/NMRS THUNDERSTORMS EXPECTED THIS
AFTERNOON AHEAD OF A COLD FRONT.

THIS ACTIVITY WILL MOVE TOWARD THE COAST LATE TONIGHT AND ONLY A
RESIDUAL 5-6KFT DECK WILL BE LEFTOVER DURING THE OVERNIGHT HRS BUT
THE AREA WILL BEGIN TO DRY OUT.

HIGH PRESSURE BUILDS IN BEHIND THE COLD FRONT SATURDAY AND SATURDAY
NIGHT. NEXT COLD FRONT IS SLATED FOR LATE SUNDAY NIGHT/MONDAY WITH A
CHANCE OF THUNDERSTORMS.

&&

.MARINE...
PREVAILING WINDS WILL BE LIGHT TODAY AS HIGH PRESSURE MOVES OFF
THE COAST AHEAD OF AN APPROACHING COLD FRONT. THE FRONT WILL MOVE
THRU THE AREA LATE TONIGHT...BUT HELP TO DEVELOP NUMEROUS
SHOWERS/TSTMS STARTING THIS AFTN AND ENDING BY LATE EVE. GUSTY
WINDS FROM OUTFLOW BOUNDARIES AND DIRECTLY UNDERNEATH THESE STORMS
IS EXPECTED...SO IT WILL BE IMPORTANT TO MONITOR THE PROGRESS OF
ANY TSTMS THAT MOVE EWD ACROSS NRN VA/ERN MD TODAY.

NORTH/NORTHWEST WINDS ARE EXPECTED ON SATURDAY BEHIND A COLD
FRONT...HOWEVER FAIRLY WEAK GRADIENT SHOULD KEEP WINDS AOB 15 KT FOR
NO SMALL CRAFT ADVISORY. HIGH PRESSURE OVERHEAD MOVES OFF THE COAST
BY SUNDAY. NEXT COLD FRONT IS FORECAST TO MOVE ACROSS THE WATERS
WITH A CHANCE OF THUNDERSTORMS MONDAY.

&&

.CLIMATE...
MAXIMUM TEMPERATURES AT DCA/BWI/IAD ON THURSDAY WERE AS FOLLOWS...

DCA...99F.
BWI...100F.
IAD...96F.

WITH 99 RECORDED...DCA BROKE THE OLD RECORD HIGH TEMPERATURE OF
98 SET IN 1988. WITH 100 RECORDED...BWI TIED THE OLD RECORD HIGH
TEMPERATURES OF 100 SET IN 1923. AT IAD...96 DID NOT BREAK THE
RECORD WHICH WAS 98 SET IN 1988.

A RECORD HIGH MINIMUM OF 78 WAS ALSO SET AT DCA. THIS BREAKS THE OLD
RECORD OF 76 FROM 2010.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...LISTEMAA
Hazardous weather outlook, Jun 22, 9:33 AM EST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1033 AM EDT FRI JUN 22 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1033 AM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EARLY EVENING. THUNDERSTORMS WILL HAVE THE POTENTIAL
TO PRODUCE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-231000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1033 AM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EARLY EVENING. THUNDERSTORMS WILL HAVE THE POTENTIAL
TO PRODUCE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

In the hours before

Special weather statement, Jun 22, 12:46 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
146 PM EDT FRI JUN 22 2012

VAZ036-037-221830-
NELSON VA-ALBEMARLE VA-
146 PM EDT FRI JUN 22 2012

...STRONG THUNDERSTORM TO AFFECT NELSON AND ALBEMARLE COUNTIES...

AT 146 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SHIPMAN...
MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE SCHUYLER.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3763 7896 3769 7899 3770 7903 3780 7903
      3798 7860 3776 7854 3774 7863 3772 7864
      3768 7864 3767 7866 3769 7869 3763 7872
      3764 7880 3760 7881
TIME...MOT...LOC 1746Z 260DEG 6KT 3774 7883

KONARIK
Special weather statement, Jun 22, 12:51 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
151 PM EDT FRI JUN 22 2012

VAZ039-050-051-221830-
ORANGE VA-CULPEPER VA-MADISON VA-
151 PM EDT FRI JUN 22 2012

...STRONG THUNDERSTORM TO AFFECT ORANGE...CULPEPER AND MADISON
COUNTIES...

AT 151 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LOCUST DALE...
MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE RAPIDAN...MITCHELLS...WINSTON...NASONS...
EVERONA...RACCOON FORD...RHOADESVILLE AND UNIONVILLE.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3849 7784 3815 7792 3828 7820 3840 7819
TIME...MOT...LOC 1751Z 274DEG 9KT 3834 7809

KONARIK

The radar

The Sterling radar (KLWX), 96 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 22, 12:51 PM EST
Where
Madison County, 0.57 mi WNW of Woodberry Forest
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.283, -78.140

Thunderstorm wind gusts knocked down 5-10 trees and collapsed a barn. A downed tree damaged rain gutters of a dwelling.

Thunderstorm Wind, Nelson

When
June 22, 1:15 PM EST
Where
Nelson County, 3.43 mi E of Norwood
Measured
57 kt (66 mph) estimated gust
Property damage
$1,000
Reported by
Post Office
Coordinates
37.643, -78.768

Members of the public reported trees blocking Norwood Road and Route 56.

Thunderstorm Wind, Spotsylvania

When
June 22, 2:38 PM EST
Where
Spotsylvania County, 0.17 mi WSW of Four Mile Fork
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.249, -77.483

A tree was blown down near the intersection of Ironwood Lane and Persimmon Lane.

Thunderstorm Wind, Spotsylvania

When
June 22, 2:43 PM EST
Where
Spotsylvania County, 2.08 mi NW of Summit
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
38.224, -77.453

Trees and branches were blown down near the intersection of US 17 and Massaponax Church Road.

Thunderstorm Wind, Spotsylvania

When
June 22, 2:47 PM EST
Where
Spotsylvania County, 1.72 mi NNW of Summit
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.223, -77.442

A tree was knocked down across Benchmark Road near Mills Dr.

Thunderstorm Wind, Spotsylvania

When
June 22, 2:48 PM EST
Where
Spotsylvania County, 0.28 mi NE of Hamilton Crossing
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.253, -77.426

A tree was blown down across Benchmark Rd near Tidewater Trail.

Hail, Stafford

When
June 22, 2:52 PM EST
Where
Stafford County, 0.81 mi WSW of White Oak
Measured
1 in hail
Reported by
Public
Coordinates
38.297, -77.385

Some quarter size hail stones were mixed with a large quantity of smaller hail along Joes Road.

Thunderstorm Wind, Stafford

When
June 22, 2:52 PM EST
Where
Stafford County, 0.81 mi WSW of White Oak
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.297, -77.385

A pine tree was blown down along Joes Road from strong thunderstorm winds.

Thunderstorm Wind, Shenandoah

When
June 22, 4:07 PM EST
Where
Shenandoah County, 0.79 mi ENE of Lebanon Church
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Trained Spotter
Coordinates
39.055, -78.367

Numerous branches were knocked down including a few large branches near the intersection of Middle Road and Route 55.

Thunderstorm Wind, Frederick

When
June 22, 4:25 PM EST
Where
Frederick County, 1.62 mi SSE of Kernstown
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
39.108, -78.190

Numerous small branches were blown down around the neighborhood.

Thunderstorm Wind, Frederick

When
June 22, 4:37 PM EST
Where
Frederick County, 0.33 mi ESE of Burning Knolls
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.168, -78.125

Branches and some trees 6-12 inches in diameter were blown down.

Thunderstorm Wind, Clarke

When
June 22, 4:51 PM EST
Where
Clarke County, 4.3 mi ESE of Claytonville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.059, -77.945

Tree branches were blown down and the spotter reported extremely windy conditions.

Thunderstorm Wind, Loudoun

When
June 22, 5:13 PM EST
Where
Loudoun County, 2.2 mi E of Round Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.128, -77.779

Large branches were blown down by strong thunderstorm winds.

Thunderstorm Wind, Loudoun

When
June 22, 5:14 PM EST
Where
Loudoun County, 2.68 mi ENE of Round Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.139, -77.771

Numerous small branches were blown down. The spotter said that winds seemed extremely strong.

Thunderstorm Wind, Loudoun

When
June 22, 5:15 PM EST
Where
Loudoun County, 2.37 mi WSW of Purcellville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.136, -77.760

Several trees were split with multiple 6-8 inch branches blown down.

Thunderstorm Wind, Loudoun

When
June 22, 5:15 PM EST
Where
Loudoun County, 0.52 mi N of Wheatland
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
39.188, -77.670

There was tree damage near Route 9 about half a mile east of the Berlin Turnpike.

Thunderstorm Wind, Loudoun

When
June 22, 5:16 PM EST
Where
Loudoun County, 1.04 mi S of Purcellville
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
39.135, -77.722

Several branches were knocked down.

Thunderstorm Wind, Loudoun

When
June 22, 5:17 PM EST
Where
Loudoun County, 2.05 mi S of Purcellville
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
39.120, -77.720

Numerous branches were blown down.

Thunderstorm Wind, Loudoun

When
June 22, 5:17 PM EST
Where
Loudoun County, 1.11 mi SSE of Purcellville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.135, -77.712

Six to twelve 3 year old cherry trees were blown down by thunderstorm wind gusts.

Thunderstorm Wind, Loudoun

When
June 22, 5:18 PM EST
Where
Loudoun County, 1.04 mi ESE of Purcellville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.142, -77.704

A 6-8 inch diameter tree was knocked down over the Washington and Old Dominion Bike Trail. Numerous branches were also blown down along the trail.

Thunderstorm Wind, Loudoun

When
June 22, 5:30 PM EST
Where
Loudoun County, 0.73 mi WSW of Mountville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.025, -77.712

A tree was knocked down near the intersection of Snickersville Turnpike and Mountville Road.

Thunderstorm Wind, Loudoun

When
June 22, 5:51 PM EST
Where
Loudoun County, 2.24 mi ENE of Oatlands
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
NWS Employee
Coordinates
39.042, -77.581

There was damage to pine tree limbs from strong thunderstorm winds.

Thunderstorm Wind, Loudoun

When
June 22, 5:58 PM EST
Where
Loudoun County, 0.44 mi E of Watson
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
39.001, -77.572

A tree was knocked down by strong thunderstorm winds.

Thunderstorm Wind, Loudoun

When
June 22, 5:58 PM EST
Where
Loudoun County, 0.17 mi E of Arcola
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
38.950, -77.527

Small to medium tree branches were blown down and broken.

Thunderstorm Wind, Loudoun

When
June 22, 6:14 PM EST
Where
Loudoun County, 2.07 mi WSW of Sterling
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
NWS Employee
Coordinates
38.989, -77.466

A medium size branch was snapped off a tree along Old Ox Road.

Thunderstorm Wind, Albemarle

When
June 22, 6:26 PM EST
Where
Albemarle County, 24.31 mi S of Howardsville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.378, -78.681

Several large trees were knocked down near Edge Valley Rd.

Thunderstorm Wind, Albemarle

When
June 22, 6:27 PM EST to June 30, 6:27 PM EST
Where
Albemarle County, 2.87 mi W of Red Hill
Measured
57 kt (66 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.968, -78.673

Numerous trees were blown down along Plank Road.

Thunderstorm Wind, Albemarle

When
June 22, 6:27 PM EST
Where
Albemarle County, 2 mi NNW of North Garden
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.958, -78.659

Trees were knocked down near Plank Rd. and Monacan Trail.

Thunderstorm Wind, Madison

When
June 22, 7:15 PM EST
Where
Madison County, 0.99 mi NNE of Pratts
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.364, -78.265

Branches were down along Fairground Road.

Thunderstorm Wind, Orange

When
June 22, 7:27 PM EST
Where
Orange County, 0.51 mi ESE of Orange
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.247, -78.111

Trees were down near Orange.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395980, 395984, 395996, 395994, 395998, 396000, 396002, 396005, 396052, 396054, 396063, 396064, 396121, 396122, 396128, 396129, 396131, 396132, 396133, 396135, 396142, 396144, 396145, 396146, 396147, 396149, 396152, 396154, 395707, 395708.